Dangers of Tanning Pills - How do Tanning Pills Work?

Updated on 02 Jul 2009,
Published on 02 Jul 2009

Tanning pills are those magic pills that help in tinting the skin color by ingesting massive doses of color additives. When most of the people began to realize that hours being spent in the sun to get that sunkissed look may increase the risk of skin cancer, a number of them began to look for other alternatives through which they could get that golden brown color without having risking their health. Answering the call came a number of products such as tanning creams, lotions and sprays that gives a naturally tanned look. Popping tanning pills is another effective option. But is it really safe to use tanning pills? Let’s take a deeper look into it to reveal those facts hidden behind sunless tanning pills.

The pigment that is being used in the tanning pills has been approved by the FDA for using it as additives in food but it has not been approved for the purpose of sunless tanning. This pigment which is called canthaxanthin when consumed in large quantities can cause the color of the skin to change. When this pigment is ingested into the body it spreads into the fat under the skin and to the brains and liver as well. When this ingredient is absorbed into the skin it gives a golden tan to the skin.

Though it helps in giving that sunkissed skin tone without having to bask in the sun but there are also a number of dangers associated with it. Some common side effects of this pill include diarrhea, nausea, liver damage, hepatitis, cramps, retinopathy etc. Tanning pills can be broadly classified into two groups. One group does not rely on the UV exposure and do not offer any protection from the UV radiations as they do not affect the production of melanin.

The second group greatly relies on the exposure to facilitate the functions of the melanin in the skin thus, protecting the skin against UV rays to some extent. As you continue to take the pills initially you will notice your stool and urine turning red. It is the result of the stains in the internal organs due to the intake of the pills. It can also cause allergic reactions and develop rashes which might be very itchy. The good news however is that once you discontinue the pills, all the conditions will eventually disappear. However, if you develop allergic reactions or rashes then you will have to take extra care.

Suggested Reading:
all about tanning of the skin
preventive measures for skin tanning
side effects of indoor tanning

0 Response(s)
Leave a Comment
* required
* required
* will not be published
* optional
* hint: http://www.example.com
  • Subscribe via Email
  • Follow us
  • follow on facebook follow on twitter follow by rss